Wednesday, April 4, 2012

Word of Warning

There is value in the motto "Ignorance is Bliss". Any question I had of that wisdom was washed away last week when I decided to read the (very) small print that accompanied the refill of a prescription drug I had picked up from the drug store.

Each time  I get a prescription, also in the bag are several sheets of paper containing the concerns the drug companies have put in creative composition by their lawyers - a lethal combination at best. A word of warning, if you just trust your doctor, which you should (other wise why do you take the time to visit him (or her) and share all your more personal issues) why would you second guess his (or her) choice of chemical treatment? 

In my case, I trust my doctors implicitly, otherwise I would have been reading these patient information tomes much earlier. My doctors have taken good care of me and personally I have better things to do than subject myself to more pain and confusion. However, on this one day, I ventured into the bag, pulled out the patient information sheet, and started to read it. 

The first thing that struck me was the intimidating (almost condescending) language. I felt like a new Junior Leaguer being told how to dress for a luncheon. "Remember your shoes and your purse should always coordinate accenting the colors of your outfit".

My eyes scanned the sheet and landed on, " . . .call your doctor at once if you have: any mood or behavior changes, confusion, anxiety, panic attacks, hallucinations, extreme fear, or if you feel impulsive, agitated, aggressive, restless, hostile, depressed, hyperactive (mentally or physically), or have thoughts about suicide or hurting yourself. The drug  may impair your thinking or reactions. You may also have mood or behavior changes."

I was suddenly confused, restless - were they talking about me? My doctor told me this medication was going to make me feel better. Was this all a trick? Maybe the drug companies are controlled by some Middle Easter cartel or Kabbalah.

"If you have shortness of breath, chest pains, a skin rash, or tremors, stop taking the medication immediately and contact your physician."

Perhaps these red whelps need attention.

Then I continued reading,  "be careful if you drive or do anything that requires you to be cautious and alert. You may act unconsciously when using the drug. You may drive a car or operate machinery without being fully awake, which could result in a fatal accident. Instances of sleepwalking, cooking, making phone calls or having sex have been reported. While these latter activities may not be life-threatening, performing activities without being conscious could have disastrous results. You may also have no memory of having performed the actions."

Hum, that could explain some things - like the QVC box containing a Genuine Diamonelle Tiara, set of 8 commemorative Dale Ernhardt Dinner plates, and the Authentic Pleather Pants from the Brittany Spears Collection,that UPS delivered to me last week. And, I still question my friend's insistence that it was me who called her the other night, confessing the details of  that one time her (now) husband and I made out in junior high school. Even if it were, that was seven years before she met him, and why should that get her panties in a wad - but I digress.

I appreciate the drug company's concern and realize there is always the issue of liability. But, isn't this a little over kill for cough syrup? Or, maybe not.

No comments: